Texas, 2013

Heavy Snow in Texas, January 3 to 4, 2013

January 3 to 4, 2013 · NWS MAF · 12 events in 9 counties and zones

A strong cutoff low moved over the region while cold air was already in place at the surface. Moderate to heavy snow fell over West Texas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cutoff low moved over the region while cold air was already in place at the surface. Moderate to heavy snow fell over West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 3, 5:45 AM CST, 15 minutes earlier.

Area forecast discussion, Jan 3, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 AM CST THU JAN 3 2013

.DISCUSSION...

SEE 12Z TAF DISCUSSION BELOW.

&&

.AVIATION...

CONDITIONS WILL DETERIORATE LATER TODAY ACROSS MOST OF THE AREA AS
AN UPPER LOW MOVES ACROSS NORTHERN MEXICO AND SNOW BEGINS TO FALL.
IFR AND LIFR CONDITIONS ARE POSSIBLE ACROSS ALL TERMINALS AS
VISIBILITIES AND CIGS LOWER DUE TO THE SNOW. CONDITIONS ARE NOT
LIKELY TO IMPROVE UNTIL AFTER 12Z FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 416 AM CST THU JAN 3 2013/

DISCUSSION...
A CUT OFF LOW MOVING ACROSS NRN MEXICO THIS MORNING WILL BRING
WINTER WX TO THE REGION TODAY AND TONIGHT.  INTERESTING THING IS HOW
MODELS NOW HANDLE THIS LOW... AS IT REACHES THE EDGE OF TX THEY
WEAKEN IT AND REDEVELOP THE LOW BACK ACROSS WRN NM ON THE TAIL END
OF AN UPPER TROUGH SAGGING ACROSS THE CENTRAL PLAINS.  THIS WILL
RESULT IN A LONGER EVENT... INSTEAD OF THE LOW QUICKLY PASSING
THROUGH TONIGHT IT NOW LIFTS ACROSS THE PANHANDLE LATE FRIDAY.
AFTER THE LOW PASSES EAST AN UPPER RIDGE WILL BUILD IN FROM THE WEST
SATURDAY AND SUNDAY... BUT THE NEXT UPPER TROUGH WILL BE APPROACH
THE WEST COAST.

A WEAK FRONTAL BOUNDARY HAS PUSHED INTO THE AREA AS A SURFACE
RIDGE BUILDS SOUTH ACROSS THE PLAINS.  LOW LEVEL MOISTURE MAY BE A
LITTLE LACKING WITH DEWPTS IN THE 20S BUT THE COLUMN SHOULD MOISTEN
FROM THE TOP DOWN AS PRECIP FALLS.  HOWEVER LOW CLOUDS WERE
INCREASING ACROSS THE AREA.  HAVE BEGUN TO GET THE FIRST ECHOS ON
RADAR FROM MARFA AND ALPINE ACROSS THE DAVIS MOUNTAINS WITH HEAVIER
PRECIPITATION DETECTED SW OF ELP.

POTENTIAL HEAVY SNOW EVENT WELL COVERED IN THE FORECAST WITH A
WINTER STORM WARNING WEST OF THE PECOS RIVER WITH AN ADVISORY
EXTENDING EAST ACROSS MUCH OF THE PERMIAN BASIN.  SNOW AMOUNTS OF 4
TO 8 INCHES POSSIBLE ACROSS THE WARNING AREAS WITH 1 TO 3 INCHES FOR
THE ADVISORY.  BASED ON LATEST MESO ETA MOST SNOWFALL SHOULD... AND
REPEAT THAT IS SHOULD STAY WEST OF THE PECOS THIS MORNING... SLOWLY
SPREADING NORTHEAST DURING THE DAY WITH MOST OF THE PERMIAN BASIN
NOT SEEING ACCUMULATING SNOW TILL TONIGHT.  HOWEVER ALSO HAVE AN
AREA OF LIGHT RADAR ECHOS DEVELOPING ACROSS NRN LEA COUNTY. HAVE
MADE LAST MINUTE ADDITION OF NRN LEA COUNTY TO ADVISORY... WOULD NOT
BE SURPRISED TO SEE THE SNOW ADVISORY EXPANDED ACROSS THE NRN PERMIAN
BASIN TONIGHT.  SOME LIGHT SNOW MAY CONTINUE FRIDAY AND COULD MIX
WITH OR CHANGE OVER TO RAIN.

TEMPERATURES WILL BE VERY CHILLY WITH HIGHS IN THE 30S TODAY.  THESE
ONLY WARM A FEW DEGREES FRIDAY WITH BELOW NORMAL TEMPS CONTINUING
WELL INTO NEXT WEEK AS HIGHS IN THE 50S RETURN.  LOWS IN THE 20S
TONIGHT WITH SOME TEENS POSSIBLE SATURDAY MORNING IF THE GROUND
REMAINS SNOW COVER.

WHILE MOST EMPHASIS REMAINS ON THE SHORT TERM EVENT THERE IS ANOTHER
CUT OFF LOW NEXT WEEK THAT NOW LOOKS MUCH MORE FAVORABLE TO PRODUCE
ADDITIONAL PRECIPITATION.  PREVIOUS RUNS HAD BEEN OPENING UP THIS
CLOSED LOW INTO A TROUGH AS IT MOVES EAST BUT NOW KEEP IT A TIGHT
LOW THAT ROLLS RIGHT OVER THE REGION NEXT TUESDAY.  WENT AHEAD AND
ADDED LOW POPS TUESDAY AND TUESDAY NIGHT WITH SE NM AND PERMIAN
BASIN HAVING THE BETTER PRECIP CHANCES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...WINTER STORM WARNING UNTIL 6 AM CST /5 AM MST/ FRIDAY FOR THE
     FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES... ANDREWS...CRANE...ECTOR...GLASSCOCK...LOVING...
     MIDLAND...REAGAN...UPTON...WARD...WINKLER.

&&

29
Hazardous weather outlook, Jan 3, 4:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CST THU JAN 3 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
420 AM CST THU JAN 3 2013 /320 AM MST THU JAN 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP AND SPREAD NORTH TODAY ACROSS
SOUTHWEST TEXAS FROM THE RIO GRANDE RIVER TO THE WESTERN AND
CENTRAL PERMIAN BASIN INCLUDING MUCH OF EDDY AND LEA COUNTY NEW
MEXICO. STORM TOTAL SNOWFALL BY TONIGHT WILL REACH TO 8 INCHES OR
MORE IN THE GUADALUPE...DAVIS AND CHISOS MOUNTAINS WITH 4 TO 6 INCHES
IN THE LOWLANDS NEAR THE PECOS AND RIO GRANDE RIVERS. ACROSS THE
SOUTHERN AND WESTERN PERMIAN BASIN INCLUDING SOUTHERN LEA COUNTY
NEW MEXICO...1 TO 3 INCHES OF SNOW IS EXPECTED THROUGH TONIGHT. A
WINTER STORM WARNING OR WINTER WEATHER ADVISORY IS IN EFFECT LATE
TONIGHT FOR SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TRAVEL MAY REMAIN HAZARDOUS THROUGH THE WEEKEND IN AREAS THAT
RECEIVE SEVERAL INCHES OF SNOW. OTHERWISE...THE PROBABILITY OF
ADDITIONAL HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Davis / Apache Mountains Area

When
January 3, 6:00 AM CST to January 4, 10:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Trained Spotter

Ten inches of snow reported in Fort Davis.

Heavy Snow, Van Horn & Hwy 54 Corridor

When
January 3, 6:40 AM CST to 10:00 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Reported by
Law Enforcement

Four and one half inches of snow reported in Van Horn.

Heavy Snow, Davis / Apache Mountains Area

When
January 3, 6:55 AM CST to January 4, 10:15 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Public

Six inches of snow reported in Alpine.

Heavy Snow, Pecos

When
January 3, 8:22 AM CST to January 4, 1:59 AM CST
Where
Pecos forecast zone
Reported by
Law Enforcement
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Ten inches of snow reported in Fort Stockton.

Heavy Snow, Crane

When
January 3, 10:00 AM CST to January 4, 3:00 AM CST
Where
Crane forecast zone
Reported by
Law Enforcement
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

Four inches of snow was reported in Crane.

Heavy Snow, Upton

When
January 3, 10:30 AM CST to January 4, 3:30 AM CST
Where
Upton forecast zone
Reported by
Law Enforcement
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Four inches of snow reported in Rankin.

Heavy Snow, Reagan

When
January 3, 11:00 AM CST to January 4, 4:00 AM CST
Where
Reagan forecast zone
Reported by
Law Enforcement
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Six and one half inches of snow reported in Big Spring.

Heavy Snow, Terrell

When
January 3, 4:00 PM CST to January 4, 3:00 AM CST
Where
Terrell forecast zone
Reported by
Law Enforcement
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

Six inches of snow reported in Sanderson.

Heavy Snow, Marfa Plateau

When
January 3, 4:55 PM CST to 11:35 PM CST
Where
Marfa Plateau forecast zone
Reported by
Public

Four inches of snow reported in Marfa.

Heavy Snow, Terrell

When
January 3, 8:50 PM CST to January 4, 4:00 AM CST
Where
Terrell forecast zone
Reported by
Public
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

Six inches of snow was reported in Sanderson.

Heavy Snow, Big Bend Area

When
January 3, 9:00 PM CST to January 4, 7:00 AM CST
Where
Big Bend Area forecast zone
Reported by
Public

Four to five inches of snow reported in Terlingua.

Heavy Snow, Big Bend Area

When
January 3, 9:00 PM CST to January 4, 7:00 AM CST
Where
Big Bend Area forecast zone
Reported by
Public

Ten inches of snow reported in Terlingua.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421079, 421179, 421076, 421181, 421178, 421187, 421186, 421180, 421083, 421077, 421078, 421183.